Get exclusive member benefits & effect social change. Join Today
Opiates are a class of drugs that are commonly prescribed to treat pain. Prescription opiates include:
Although very useful to treat pain, these drugs can cause physical dependency and addiction. According to the National Institute on Drug Abuse, approximately 2.1 million people in the United States and between 26.4 and 36 million people worldwide abuse opioids.
Certain illegal drugs, such as heroin, are also opiates. Methadone is an opiate that is often prescribed to treat pain, but may also be used to treat withdrawal symptoms in people who have become addicted to opiates.
If you stop or decrease the amount of opiates you’re taking, you may experience physical symptoms of withdrawal. This is especially true if you’ve been using these medications at high doses for more than a few weeks. Many systems in your body are altered when you take large amounts of opiates for a long time. Withdrawal effects occur because it takes time for your body to adjust to no longer having opiates in your system.
Opiate withdrawal can be categorized as mild, moderate, moderately severe, and severe. Your primary care provider can determine this by evaluating your opiate use history and symptoms, and by using diagnostic tools like the Clinical Opiate Withdrawal Scale.
Opiates attach themselves to opiate receptors in the brain, spinal cord, and the gastrointestinal tract. Whenever opiates attach to these receptors, they exert their effects. Opioid receptors naturally occur in the brain and the brain actually manufactures its own opioids, which are responsible for a whole host of effects including decreasing pain, lowering the respiratory rate, and even antianxiety and antidepressant effects. However, the body does not produce opioids in large quantities — that is, enough to treat the pain associated with a broken leg. Also, the body never produces opioids in large enough quantities to cause an overdose. Taking opioids (either prescription or illicit) mimics these naturally occurring opioids.
The impact of these drugs include:
When you take opiate medication for a long time, your body becomes desensitized to the effects. Over time, your body needs more and more of the drug to achieve the same effect. This can be very dangerous and increases risk of accidental overdose.
Prolonged use of these drugs changes the way nerve receptors work in your brain, and these receptors become dependent upon the drug to function. If you become physically sick after you stop taking an opiate medication, it may be an indication that you’re physically dependent on the substance. Withdrawal symptoms are the body’s physical response to the absence of the drug.
Many people become dependent on these drugs in order to avoid pain or withdrawal symptoms. In some cases, many people don’t even realize that they’ve become dependent and often mistake withdrawal for symptoms of the flu or another condition.
The symptoms you experience will depend on the level of withdrawal you are experiencing. Also, multiple factors dictate how long a person will experience the symptoms of withdrawal. Because of this, everyone experiences opiate withdrawal differently. However, there’s typically a timeline for the progression of symptoms.
Early symptoms typically begin in the first 24 hours after you stop using the drug, and they include:
Later symptoms, which can be more intense, begin after the first day or so. They include:
Although very unpleasant and painful, symptoms usually begin to improve within 72 hours, and within a week you should almost be back to normal.
Babies born to mothers who are addicted to or have used opiates while pregnant often experience withdrawal symptoms as well. These may include:
It’s important to remember that different drugs remain in your system for different lengths of time and this can affect withdrawal onset. The amount of time your symptoms last depends on the frequency of use and severity of the addiction, as well as individual factors like your overall health.
For example, heroin is typically eliminated from your system faster, and symptoms will start within 12 hours of last use. If you’ve been on methadone, it may take a day and a half for symptoms to begin.
Some specialists point out that recovery requires at least a period of six months of total abstinence during which the person may still experience symptoms of withdrawal. This is sometimes referred to as “protracted abstinence.” It’s important to discuss ongoing symptoms with your healthcare provider.
To diagnose opiate withdrawal, your primary care provider will perform a physical examination and ask questions about your symptoms. They may also order urine and blood tests to check for the presence of opiates in your system.
You may be asked questions about past drug use and your medical history. Answer openly and honestly to get the best treatment and support.
Opiate withdrawal can be very uncomfortable, and many people continue taking these drugs to avoid unpleasant symptoms, or they try to manage these symptoms on their own. However, medical treatment in a controlled environment can make you more comfortable and lead to a greater chance of success.
Mild withdrawal can be treated with acetaminophen (Tylenol), aspirin, or nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen. Plenty of fluids and rest are important. Medications such as loperamide (Imodium) can help with diarrhea and hydroxyzine (Vistaril, Atarax) may ease nausea.
More intense withdrawal symptoms may require hospitalization and other medications. One medication used primarily in the inpatient setting is clonidine. Clonidine can help reduce the intensity of withdrawal symptoms by 50 to 75 percent. Clonidine is especially effective at reducing:
Suboxone is a combination of a milder opiate (buprenorphine) and an opiate blocker (naloxone) that does not produce many of the addictive effects of other opiates. The opiate blocker works mostly in the stomach to prevent constipation. If injected it will cause immediate withdrawal, so the combination is less likely to be abused than other formulations. When taken by mouth, this combination can be used to treat symptoms of withdrawal and can shorten the intensity and length of detoxification from other, more dangerous, opiates.
Methadone can be used for long-term maintenance therapy. It’s still a powerful opiate, but it can be reduced in a controlled manner that is less likely to produce intense withdrawal symptoms.
Rapid detoxification is rarely done. It is done under anesthesia with opiate-blocking drugs, such as naloxone or naltrexone. There’s some evidence that this method decreases symptoms, but doesn’t necessarily impact the amount of time spent in withdrawal. Additionally, because vomiting often occurs during withdrawal, the potential of vomiting under anesthesia greatly increases the risk of death. Because of this, most doctors hesitate to use this method, as the risks outweigh the potential benefits.
Nausea and vomiting can be significant symptoms during the withdrawal process. Inadvertent breathing of vomited material into the lungs (known as aspiration) can be a serious complication associated with withdrawal, as it can lead to the development of pneumonia (aspiration pneumonia).
Diarrhea is another very uncomfortable and potentially dangerous withdrawal symptom. Loss of fluids and electrolytes from diarrhea can cause the heart to beat in an abnormal manner, which can lead to circulatory problems and even heart attack. It’s important to replace fluids lost to vomiting and diarrhea to prevent these complications.
Even if you don’t experience vomiting, nausea can be very uncomfortable. Muscle cramps and joint pain can also be present during opiate withdrawal. The good news is that your primary care provider can work with you by providing select medications that can help with these uncomfortable withdrawal symptoms.
It’s also important to note that some individuals may experience other withdrawal symptoms not listed here. This is why it’s important to work with your primary care provider during the withdrawal period.
If you’ve stopped taking opiate medication and are experiencing withdrawal symptoms, see your doctor as soon as possible. Your doctor can help manage symptoms and adjust your medication regimen. You should not stop taking prescribed opiate medication without the recommendation from your doctor.
Seeking help for an opiate addiction will improve your overall health and reduce your risk of relapse, accidental overdose, and complications related to opiate addiction. Talk to your doctor or healthcare provider about treatment programs or support groups in your area. The overall improvement in physical and mental health is worth the pain and discomfort of withdrawal.
Written by: Christine Case-Lo
Published on: Sep 25, 2012on: Oct 20, 2015
Enter your symptoms in our Symptom Checker to find out possible causes of your symptoms. Go.
Enter any list of prescription drugs and see how they interact with each other and with other substances. Go.
Enter its color and shape information, and this tool helps you identify it. Go.
Find information on drug interactions, side effects, and more. Go.
From companies that meet the high standards of service and quality set by AARP.
Members save 10% on the monthly service charge of qualified AT&T wireless plans.
Members pay $9.50 for Regal ePremiere Tickets purchased online.
Members earn points on select Walgreens-brand health and wellness products.
Join or renew today! Members receive exclusive member benefits & affect social change.